SESSION TITLE: Lung Pathology Student/Resident Case Report Posters
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Acute eosinophilic pneumonia (AEP) is a distinct respiratory syndrome characterized by fever, dyspnea, infiltrates on chest imaging and more than 25% of eosinophils in bronchoalveolar lavage (BAL). It is mostly idiopathic but it can follow toxin, radiation or drug exposure. Although other types of pulmonary complications can follow exposure to daptomycin, we present a rare case of severe AEP presenting as ventilator dependent respiratory failure following daptomycin exposure.
CASE PRESENTATION: A 73 year old man was hospitalized for worsening shortness of breath, fever and hypotension. He had been receiving daptomycin for abdominal aorta endograft infection for one week. On exam, he was febrile, tachypneic, and hypoxic. Lungs exam demonstrated bilateral crackles and rhonchi. A computed tomographic (CT) scan of the chest showed diffuse bilateral consolidation. He was intubated and started on vasopressors. Daptomycin was discontinued and he was treated empirically with Vancomycin and Piperacillin-Tazobactam for presumed sepsis attributed to health-related associated pneumonia. Patient underwent bronchoscopy and the BAL showed 25% of eosinophils, consistent with the diagnosis of AEP. After discontinuing daptomycin for two days, he was weaned off vasopressor support and extubated. Blood and bronchial cultures were negative. Patient received a short course of antibiotics. Follow up chest x-ray revealed dramatic improvement of the infiltrates.
DISCUSSION: Daptomycin is a cyclic lipopeptide which used for antibiotic coverage for gram positive bacteria, including methicillin-resistant staphylococcus aureus and vancomycin resistant enteroccoi. Daptomycin has been associated with AEP, but rarely presenting as acute respiratory failure. Usually treatment involves discontinuing the offending agent, intravenous steroids, and supportive care. Our case is unique in that our patient presented as acute ventilator-dependent respiratory failure after exposure to daptomycin, which has not been previously reported in the literature.
CONCLUSIONS: AEP is a rare but serious and potentially life-threatening side effect of Daptomycin. Removal of the offending agent and supportive care result in rapid clinical improvement. In light of the severity of the presentation, clinicians, especially in the intensive care unit, need to be aware of the serious complication of daptomycin treatment.
Reference #1: Patel JJ, Agith A, Herrera M, Lipchik RJ. Daptomycin-induced Acute Eosinophilic Pneumonia. WMJ 2014; 113(5)199-201
Reference #2: Miller B, Gray A, LeBlanc TW, Sexton DJ, Martin AR, Slama TG. Acute Eosinophilic Pneumonia Secondary to Daptomycin: A Report of Three Cases. CID 2010; 50(11):e63-e68
Reference #3: Cobb E, Kimbrough RC, Nugnt KM, Phy MP. Organizing pneumonia and pulmonary eosinophilic infiltration associated with daptomycin. Ann Pharmacother 2007; 41:696-701
DISCLOSURE: The following authors have nothing to disclose: Karyna Neyra, Abdul Rahman, Vinit Gupta, Zaza Cohen, Qurantulain Nafees
No Product/Research Disclosure Information